Kansas, 2003

Hail and Damaging Winds in Kansas, June 28, 2003

June 28, 2003 · NWS ICT · 9 events in 3 counties and zones

6 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 28, 4:43 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 28, 4:43 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
543 AM CDT SAT JUN 28 2003

WILL DO A QUICK UPDATE TO INSERT SLIGHT POPS FOR WESTERN AREAS OF
THE CWA THIS MORNING...AS ISENTROPIC LIFT ALONG 310K SFC CONTINUES.
STILL WOULD EXPECT THIS ACTIVITY TO DISSIPATE SOME AS IT MOVES EAST
INTO MORE STABLE AIR DURING THE MORNING TIME FRAME.

FCSTID= 15/JAKUB

-----------------------------------------------------------------
355 AM CDT SAT JUN 28 2003

TDY-TNGHT
COLD FRNT CONTINUES TO SAG S ACROSS NEBR AND SHOULD KEEP OOZING ITS
WAY DOWN GIVEN 3HR PRES CHANGES STILL ON THE POSITIVE SIDE OVER
CENTRL NEBR. MODEST UPGLIDE OF MSTR ON THE 310K SFC WAS KEEPING
SHOWERS/STORMS ONGOING ACROSS S NEBR EARLY THIS MORNING...AND MODELS
SUGGESTS THAT UPGLIDE OF MSTR WILL WORK ITS WAY SOUTH ALONG THE
THETA GRADIENT ON THE 310K SFC ORIENTATED FROM N CENTRL KS SOUTHWARD
INTO S CENTRAL KS...HOWEVER SHOWALTER VALUES INDICATE MORE STABLE
AIR IN PLACE OVER CWA WHICH WILL WORK AGAINST THIS ACTIVITY
SURVIVING INTO OUR CWA. IF ELEVATED CONVECTION/SHOWERS WERE TO
DEVELOP IT WOULD RESIDE OVER WESTERN SECTIONS OF THE CWA EARLY THIS
MORNING THEN QUICKLY DISSIPATE.

POSITIONING OF SFC BNDY WILL BE THE KEY FOR POSSIBLE REDEVELOPMENT
LATER THIS AFTERNOON. DECENT CAPE VALUES AND LIMITED CAP WOULD
SUPPORT ISOLD ACTIVITY DEVELOPING ALONG THE FRNT. CURRENTLY MODELS
ARE STILL ADVERTISING THE BNDY TO HANG UP NEAR I-70. WILL ADJUST
POPS AND CONFINE THEM TO WESTERN SECTIONS OF CWA AS SE KS SHOULD BE
MORE STABLE. WILL KEEP SMALL CHANCES OF POPS FOR CENTRL KS FOR ANY
ISOLD STORMS THIS EVENING...BUT ALL SIGNALS STILL POINT TO
IMPRESSIVE MCS DEVELOPMENT LATER TONIGHT OVER SW NEBR AS ISENTROPIC
LIFT OF MSTR INTENSIFIES OVER WESTERN KS. THE TRACK OF THIS COMPLEX
LOOKS TO SHIFT INTO CENTRL KS SOMETIME AFTER MIDNIGHT WITH CORFIDI
VECTORS SUGGESTING SOME SE PROGRESSION. WILL CARRY HIGHEST POPS OVER
CENTRL KS AND TAPER THEM DOWN FOR AREAS S.

SUN-MON
TEMPS WILL BE TRICKY ON SUNDAY AS CLOUDS/PRECIP WILL HAMPER
THINGS...THUS LOWERED THEM A BIT. ALL MODELS ARE ADVERTISING SOME
HEFTY QPF TOTALS WITH FAVORABLE RIGHT REAR QUAD OF THE JET PROVIDING
GOOD DIVERGENCE OVER THE AREA ON SUNDAY. AS A RESULT SOME AREAS
COULD SEE SOME LOCALLY HEAVY RAINFALL AMOUNTS. RAISED POPS UP FOR
MUCH OF THE CWA AFTER COORDINATION WITH A FEW SURROUNDING OFFICES.
WILL HOLD ON TO SLIGHT CHANCES FOR EASTERN SECTIONS OF CWA ON MONDAY
AS SYSTEM WORKS ITS WAY EASTWARD. ETA SEEMS ODD WITH ITS 850MB TEMPS
ON MON AS THEY ARE SIMILAR TO GFS THRU 18Z THEN WARMS THEM
CONSIDERABLY (+6C) IN 6HRS. GIVEN SFC HIGH POSITIONED JUST OFF TO
THE NORTHEAST GIVING WAY TO EASTERLY FLOW ACROSS THE AREA AT THE
SFC. THE GFS SOLUTION WOULD SEEM MORE REASONABLE THUS WILL DROP
TEMPS BACK A FEW NOTCHES ESPECIALLY OVER SE CWA.

EXTENDED: TUES-FRI
HEAT IS THEN TURNED ON FOR THIS PERIOD AS UPPER LEVEL RIDGING TAKES
CONTROL OVER CENTRAL PLAINS AND BEGINS TO MOVE OVERHEAD...HOWEVER
SLIGHT CHANCES OF DIURNAL CONVECTION WILL STILL EXIST OVER SE KS ON
TUES. NOT ENOUGH CONFIDENCE TO MENTION IN THE ZONES AT THIS
JUNCTURE...THEREFORE WILL KEEP DRY FCST GOING AS WE HEAD INTO THE
FOURTH OF JULY.

FCSTID = 15/JAKUB
ICT   91  66  85  65 /  20  30  50  30
HUT   91  66  84  65 /  20  40  40  30
EWK   91  66  84  65 /  20  40  50  30
EQA   90  66  85  65 /  20  30  50  30
WLD   90  67  85  66 /  10  20  30  30
RSL   91  65  83  63 /  20  50  40  20
GBD   91  65  83  64 /  20  40  40  30
SLN   91  65  83  64 /  20  50  50  30
MPR   91  66  84  65 /  20  40  50  30
CFV   88  65  88  66 /  10  10  20  30
CNU   88  65  86  66 /  10  10  40  30
K88   88  65  86  66 /  10  10  40  30
.ICT...
KS...NONE.
Hazardous weather outlook, Jun 28, 4:07 AM CST, 2 hours 21 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
507 AM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS COULD AFFECT PORTIONS OF CENTRAL KANSAS THIS AFTERNOON
AND AGAIN LATER TONIGHT.

A COLD FRONT WILL SLIDE SOUTHWARD INTO CENTRAL KANSAS THIS
AFTERNOON. DAYTIME HEATING AND INCREASING MOISTURE WILL CREATE A
MODERATELY UNSTABLE AIRMASS FOR AREAS ALONG AND SOUTH OF THIS FRONT.
AS A RESULT, THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE FOR THIS
AFTERNOON. THE AREA GREATEST AT RISK WILL MAINLY BE FOR LOCATIONS
ALONG AND WEST OF A COTTONWOOD FALLS, TO NEWTON, TO KINGMAN LINE.
ORGANIZED ACTIVITY IS NOT EXPECTED DUE TO MARGINAL WIND SHEAR ALOFT,
THEREFORE STORMS SHOULD BE MORE ISOLATED IN NATURE. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH,
LARGE HAIL WILL ALSO BE POSSIBLE.

ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER
SOUTHWESTERN NEBRASKA TONIGHT, AND SHOULD TRACK EAST SOUTHEAST
DURING THE OVERNIGHT HOURS. THIS ACTIVITY COULD AFFECT PORTIONS OF
CENTRAL KANSAS LATE TONIGHT. DAMAGING WINDS, LARGE HAIL, AND
TORRENTIAL RAINS WILL BE POSSIBLE WITH THIS COMPLEX OF STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY INTO SUNDAY NIGHT, AS
A COLD FRONT SWEEPS SOUTHWARD ACROSS THE REGION. IT IS TOO EARLY TO
TELL IF STORMS WILL REACH SEVERE LIMITS, HOWEVER LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE. PLEASE STAY TUNED FOR THE LATEST
DEVELOPMENTS ON THIS WEATHER MAKER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED FOR THIS AFTERNOON DUE TO
THE ISOLATED NATURE, HOWEVER SPOTTERS COULD BE REQUIRED LATER TONIGHT
FOR PORTIONS OF CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

CJ

The radar

The Topeka radar (KTWX), 80 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
June 28, 6:28 AM CST
Where
Marion County, 1 mi NW of Lost Spgs
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.583, -96.983

Hail, Chase

When
June 28, 6:42 AM CST
Where
Chase County, 1 mi N of Strong City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.417, -96.533

Hail, Chase

When
June 28, 7:02 AM CST
Where
Chase County, 5 mi SW of Cottonwood Falls
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.317, -96.600

Hail, Chase

When
June 28, 7:16 AM CST
Where
Chase County, 6 mi SW of Cottonwood Falls
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.300, -96.617

Thunderstorm Wind, Chase

When
June 28, 7:16 AM CST
Where
Chase County, 6 mi SW of Cottonwood Falls
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.300, -96.617

Hail, Chase

When
June 28, 7:21 AM CST
Where
Chase County, 8 mi S of Cottonwood Falls
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.250, -96.533

Thunderstorm Wind, Chase

When
June 28, 7:44 AM CST
Where
Chase County, Matfield Green
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.167, -96.567

Hail, Chase

When
June 28, 7:44 AM CST
Where
Chase County, Matfield Green
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.167, -96.567

Thunderstorm Wind, Butler

When
June 28, 8:16 AM CST
Where
Butler County, Cassoday
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.033, -96.633

Co-op observer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359807, 5359808, 5359809, 5359810, 5359811, 5359812, 5359813, 5359814, 5359815.